Topic: What happens when....

My dad had his first chemo last week.  He was supposed to have it this Wednesday but his blood count was too low.  What do they do?  Since next week is his off week, will they give it to him then or wait until his next cycle?

Re: What happens when....

I'm guessing all doctors are different but.....
My doctor will just move it back a week. Then recheck my blood and go from there. I remember my first off week due to blood counts. I was so devastated. Now, when I get one, I want to jump for joy! LOL

~Tiffany~ 31 years young wink Fighting CC since 10-27-2011
Wife to Brian; Mommy to Carter (8) and Madison (4)
http://tiffanyschwantes.wordpress.com/
Liver transplant 7-9-2013

Re: What happens when....

With my sister, that was a frequent problem right from the start with gem-Cis. Initially it was her white blood cell counts that were too low so they gave her the Neupogen or Neulasta injections to boost her w c's. unfortunately, there isnt a similar shot for boosting platelets. when she was "turned away" due to low blood counts, Her Dr didn't try again the next week because that would have been the scheduled "off week" anyway. The reason is partly due to no chair availability at chemo infusion center (other pts are scheduled for those chairs on my sisters off week at Stanford) and partly due to the drs experience..they knew at least two weeks was more likely needed recovery time to build up blood cells. If it happens very often (which was my sisters case so she never did complete a full cycle of Gem-Cis) they will move to other chemo or other treatments. In my sisters case. They did radioembolization w Y90 and then 4 months later (April 2013) put her on Xeloda, a pill form of chemo that's supposedly easier on the platelets.

Willow

Re: What happens when....

I told my dad this was pretty common. He felt better about that.  He also said that maybe the chemo was too strong and they would lessen the dose or something.

Re: What happens when....

crissie.....sometimes physicians do adjust the dosage.  It is somewhat of a wait and see game for the next few weeks, but it is not unusual.  Sometimes it helps to know that what is happening is not an isolated case.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: What happens when....

I have also had problems with white cells & platelets, and Neulasta shots after every 2nd treatment (2 weeks on Gem/Cis) 1 week off have helped.  When platelets dropped too much I received an infusion of platelets, which fixed the problem.  I go for blood work the day before chemo and have never missed a session.....too much to lose.

They did reduce the Gem by 10% to try to address the blood problems.

Hope this helps.